You will become a master of central venous lines! How to heparinize and activase them - especially if you work on a Heme/Onc floor. I've worked there for 2 years. In the same breath, it's easy to lose your IV skills, or at least it was for me. These chemo-riddled veins are either hardened or non-existent. The census is usually Leukemia and Lymphoma with occasional solid turmors, a lot of admissions for chemo infusion, and lots of relapses, and complications from cancer/chemo. It's a difficult floor to work because most of the (AML diagnoses)....die. So you have to find some way to deal with it, to help the families deal with it... (Ex: Dying patient, 98 lbs, 45 y/o F, 45 resp/min, non-rebreather, 90 systolic..and she was on 8mg dilaudid /hr with 1mg Ativan q 1 hr. So, you want this patient to have a peaceful death but when you realize Dilaudid is Morphine x 8, and she is actively dying on your shift...you question yourself when the family asks, can she have another ativan dose d/t coughing fits that make her even more uncomfortable - and u just gave it 20 min ago), So of course getting orders in a timely manner from the MDs, ethical questions like the example stated, assessing and knowing what to do for chemotherapy and blood product reactions, controlling pain, KNOWING THE CODE STATUS, Becoming famliar with DIC, TTP, ITP, and neutropenic fever. The dying part has been the hardest for me. I have recently taken an outpatient prn job, for gyn/onc infusion - it's better, not as much loss. I do see patients, so hopeful, because some of the doctors aren't straight up with the information...but then again some patients don't want to know. Their own choice, so I try to be loving, smiling, helpful, and just as I've read in these forums, They are the best population. A lot of my patients apologize for asking for me, they try to be so independent especially in the beginning, and the end. Be prepared to cry.